top of page

 NARCAN INFORMATION 

NARCAN (Naloxone)

NARCAN, or naloxone, is a life-saving nasal spray medication that can reverse an opioid overdose —including heroin, fentanyl, and prescription opioid medications. Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose.

 

More than one dose of naloxone may be required when stronger opioids like fentanyl are involved. Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing.

If you give someone naloxone, stay with them until emergency help arrives or for at least four hours to make sure their breathing returns to normal.

2-1.png
Free Narcan

Signs of Overdose:

Recognizing the signs of opioid overdose can save a life. Here are some things to look for:

  • Small, constricted “pinpoint pupils”

  • Falling asleep or losing consciousness

  • Slow, weak, or no breathing

  • Choking or gurgling sounds

  • Limp body

  • Cold and/or clammy skin

  • Discolored skin (especially in lips and nails)

 

What to do if you think someone is Overdosing

It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.

  1. Call 911 Immediately.*

  2. Administer naloxone, if available.

  3. Try to keep the person awake and breathing.

  4. Lay the person on their side to prevent choking.

  5. Stay with the person until emergency assistance arrives.

California has Good Samaritan laws that protect a person who is overdosing or the person who called for help from legal trouble

 

Who should carry naloxone?

If you or someone you know is at increased risk for opioid overdose, especially those struggling with opioid use disorder (OUD), you should carry naloxone and keep it at home. People who are taking high-dose opioid medications (greater or equal to 50 morphine milligram equivalents per day) prescribed by a doctor, people who use opioids and benzodiazepines together, and people who use illicit opioids like heroin should all carry naloxone. Because you can’t use naloxone on yourself, let others know you have it in case you experience an opioid overdose.

Carrying naloxone is no different than carrying an epinephrine auto-injector (commonly known by the brand name EpiPen) for someone with allergies. It simply provides an extra layer of protection for those at a higher risk for overdose.

Narcan.png
bottom of page